Avoiding drug side effects

advertisement | advertise on newsday

Dear Pharmacist, I've recently developed minor numbness and tingling in my hands. Could it be a side effect my medications? I'm scared of what else could cause this. --S.L., Santa Rosa, California

Answer: Oh boy, l love talking about side effects. Obviously, consult your doctor to rule out other causes, but the simple answer is "Yes!" Most practitioners today are not aware that side effects are often the result of drug nutrient depletions, what I call the "drug mugging" effect. I'm happy to say this concept has gained traction in the medical community, partly because I've been hammering it in the media for 13 years and also because I published a book on it called "Drug Muggers," now read worldwide in several languages.

There's another layer to consider. We all have unique genetic SNPs (pronounced snips) in our DNA code that cause us to process medications, foods and nutrients a little differently from one another. For example, most autistic children and 20 percent of the general population are poor 'methylators' and thus, need a nutritional helping hand, usually folic acid; vitamin B6, B12 (methylcobalamin), and SAMe are useful too. These deficiencies may cause numbness and tingling in your extremities, and a host of other plaguing disorders. Drug mugging can cause deficiencies of these nutrients. The most popular offenders are diabetes drugs, estrogen-containing hormones, antacids/acid blockers and steroids. Your particular SNPs or sluggish enzymatic pathways explain varied individual reactions among people. The picture includes delayed metabolism, chronic nutrient deficiencies or hypersensitivity to medicines. I was reminded of this when a friend required emergency treatment from a relatively innocuous antibiotic, but did perfectly fine on a strong steroid which knocks most people for a loop. If you experience uncomfortable side effects, at any time, make that phone call to your physician and pharmacist. That's what we're here for.

For your safety, read the medication leaflet that comes with your receipt at the pharmacy, ask your doctor and especially your pharmacist about potential side effects before you take the first dose. Go to my website. Google it. Why not? You need to educate yourself because drugs are tested in relatively healthy individuals, not in average folks who usually takes multiple meds and deal with several major health concerns.

Side effects don't always develop immediately. The lowered thyroid hormone that women typically experience from oral contraceptives could take up to a year to show up as they become increasingly fatigued, overweight, cold, uninterested in sex, depressed or anxious. That's because the medicine gradually depletes essential nutrients that support healthy mood, metabolism and libido and before you know it, you're on three other medications for what is just a nutrient deficiency. My point is that side effects are mistakenly diagnosed as new major illnesses. In my world, these "diseases" are side effects until proven otherwise. Your side effect solutions are in my book, "Drug Muggers" (sold online and book sellers nationwide) and I routinely post free information at my website and Facebook as a public service.

Comments

Newsday.com now uses Facebook for our comment boards. Please read our guidelines and connect your Facebook account to comment.

You also may be interested in: